Strain-specific probiotic properties of bifidobacteria and lactobacilli for the prevention of diarrhea caused by rotavirus in a preclinical model
Azagra-Boronat, Ignasi ; Massot-Cladera, Malén ; Knipping, Karen ; Garssen, Johan ; Amor, Kaouther Ben; Knol, Jan ; Franch, Àngels ; Castell, Margarida ; Rodríguez-Lagunas, María J. ; Pérez-Cano, Francisco J. - \ 2020
Nutrients 12 (2020)2. - ISSN 2072-6643
Diarrhea - Probiotic - Rotavirus - Suckling rats
Probiotic supplementation with different lactobacilli and bifidobacterial strains has demonstrated beneficial effects in infectious diarrhea caused by rotavirus (RV) in young children. Preclinical models of RV infection might be a good strategy to screen for the efficacy of new probiotic strains or to test their comparative efficacy. Neonatal Lewis rats were supplemented with Bifidobacterium breve M-16V, Lactobacillus acidophilus NCFM, Lactobacillus helveticus R0052, or Lactobacillus salivarius PS2 from days 2–14 of life. On day five, animals received RV SA-11 orally. Fecal samples were collected daily, weighed, and scored for the calculation of severity and incidence of diarrhea. In addition, fecal pH and fecal viral shedding were measured. Animals were sacrificed at the end of the study and their blood was obtained for the quantification of RV-specific immunoglobulins. RV infection was induced in ~90% of the animals. All probiotics caused a reduction of several clinical variables of severity and incidence of diarrhea, except L. salivarius PS2. L. acidophilus NCFM, B. breve M-16V, and L. helveticus R0052 seemed to be very effective probiotic strains. In addition, all Lactobacillus strains reduced the viral elimination one day post-inoculation. No differences were detected in the specific anti-RV humoral response. The present study highlights the strain-specific effects of probiotics and identifies promising probiotics for use in ameliorating and preventing RV-induced diarrhea in children, for example by including them in infant formulas.
Associations of hyperosmolar medications administered via nasogastric or nasoduodenal tubes and feeding adequacy, food intolerance and gastrointestinal complications amongst critically ill patients : A retrospective study
Wesselink, Evertine ; Koekkoek, Kristine W.A.C. ; Looijen, Martijn ; Blokland, Dick A. van; Witkamp, Renger F. ; Zanten, Arthur R.H. van - \ 2018
Clinical Nutrition ESPEN 25 (2018). - ISSN 2405-4577 - p. 78 - 86.
Diarrhea - Enteral feeding - Enteral feeding intolerance - Gastric residual volume - Gastro-intestinal symptoms - Hyperosmolar medications - Tube feeding
Background: Adequate nutrition is essential during critical illness. However, providing adequate nutrition is often hindered by gastro-intestinal complications, including feeding intolerance. It is suggested that hyperosmolar medications could be causally involved in the development of gastro-intestinal complications. The aims of the present study were 1) to determine the osmolality of common enterally administered dissolved medications and 2) to study the associations between nasogastric and nasoduodenal administered hyperosmolar medications and nutritional adequacy as well as food intolerance and gastro-intestinal symptoms. Methods: This retrospective observational cohort study was performed in a medical-surgical ICU in the Netherlands. Adult critically ill patients receiving enteral nutrition and admitted for a minimum ICU duration of 7 days were eligible. The osmolalities of commonly used enterally administrated medications were measured using an osmometer. Patients were divided in two groups: Use of hyperosmolar medications (>500 mOsm/kg) on at least one day during the first week versus none. The associations between the use of hyperosmolar medications and nutritional adequacy were assessed using multiple logistic regression analysis. The associations between hyperosmolar medication and food intolerance as well as gastrointestinal symptoms were assessed using ordinal logistic regression. Results: In total 443 patients met the inclusion criteria. Of the assessed medications, only three medications were found hyperosmolar. We observed no associations between the use of hyperosmolar medications and nutritional adequacy in the first week of ICU admission (caloric intake β −0.27 95%CI –1.38; 0.83, protein intake β 0.32 95%CI –0.90; 1.53). In addition, no associations were found for enteral feeding intolerance, diarrhea, obstipation, gastric residual volume, nausea and vomiting in ICU patients receiving hyperosmolar medications via a nasogastric tube. A subgroup analysis of patients on duodenal feeding showed that postpyloric administration of hyperosmolar medications was associated with increased risk of diarrhea (OR 138.7 95%CI 2.33; 8245). Conclusions: Our results suggest that nasogastric administration of hyperosmolar medication via a nasogastric tube does not affect nutritional adequacy, development of enteral feeding intolerance and other gastro-intestinal complications during the first week after ICU admission. During nasoduodenal administration an increased diarrhea incidence may be encountered.